Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 24, 2017, 7:45 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 7:45 PM PDT (02:45 UTC)
- Expired
- Jul 24, 2017, 10:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Las Vegas radar (KESX), 186 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 2.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WGUS55 KPSR 250245
FFWPSR
CAC065-071-250545-
/O.NEW.KPSR.FF.W.0020.170725T0245Z-170725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
745 PM PDT MON JUL 24 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 1045 PM PDT
* At 744 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly, especially for Highway 62.
* Flash flooding will remain over mainly Highway 62 and rural areas
of San Bernardino and Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11532 3408 11526 3406 11524 3406 11530
3409 11546 3410 11551 3407 11555 3411 11552
3411 11548
$$
AD1 follow-up statement
397
WGUS75 KPSR 250339
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
839 PM PDT MON JUL 24 2017
CAC065-071-250349-
/O.CAN.KPSR.FF.W.0020.000000T0000Z-170725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
839 PM PDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3407 11532 3408 11526 3406 11524 3406 11530
3409 11546 3410 11551 3407 11555 3411 11552
3411 11548
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:08 PM PDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 24, 2:08 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 208 PM MST Mon Jul 24 2017 .UPDATE...To Aviation Discussion... && .SYNOPSIS... Thunderstorm activity can be expected across the region today, especially over northern and southwestern Arizona. Cloud cover and a moist atmosphere will lead to cooler temperatures today. This will be followed by drier southwesterly flow aloft leading to warmer temperatures along with fewer storms across the region Tuesday through Thursday. More active monsoon conditions return by next weekend. && .DISCUSSION... Short-term satellite and radar trends show drier air aloft has quickly spread northward, effectively ending chances for rainfall temporarily across the Phoenix area. Rainfall has persisted across west-central Arizona within a band of richer moisture, and flooding concerns remain elevated there through the mid-afternoon. Otherwise, isolated thunderstorms have developed from northern Pima County east-northeastward into southern Gila County, where stronger heating has occurred this morning and early afternoon. Rainfall appears to have stabilized the air mass sufficiently to prevent any sustained convection from moving north of I-8 towards Phoenix. With a couple more hours of heating, it's possible the air mass could recover enough to support isolated thunderstorms into the Phoenix area this evening, but confidence is low. Another area of short-term concern will be across southwest Arizona and southeast California, where the air mass is relatively unperturbed but very moist. There is certainly potential for strong thunderstorms with heavy rain across these areas, but forcing for ascent remains more nebulous. Still anticipating a trend towards warmer/drier conditions through the middle of the week as the primary anticyclone aloft redevelops westward out of the Southern Plains towards the Four Corners. However, this should remain short-lived as the anticyclone eventually shifts northward, and the eastern Pacific becomes more active, which could supply moisture to the Southwest this weekend into early next week. No changes have been made to the extended forecast given the short-term concerns. && .PREVIOUS DISCUSSION... Tuesday through Sunday... With a lot less moisture available, look for quiet a downtrend in PoPs (limited to south-central AZ - mainly higher terrain). Temps climb as well but not out of hand. Late in the week and over the weekend, a more favorable flow pattern sets up. Plus it appears there will be a tropical storm of some sort passing south and west of Baja which helps advect moisture back into the region. Thus a gradual return of PoPs from east to west. Temps nudge down as well. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Another band/round of showers and embedded thunder will track northward through SW Maricopa and Pinal counties and eventually up into the Phoenix area in the next hour. Timed VCSH into the terminals around 21-22z and have them lingering through 02z...although current radar trends could see VCSH end sooner. Low to mid level CIGS possible with passing shower activity, otherwise in between SCT to BKN layers 12-20kft will be prominent through the evening. Winds will be hard pin a heading to with different areas of heating and cloud cover affecting local diurnal trends during the afternoon. More erratic and elevated winds are possible with approaching shower activity and should settle into easterly headings overnight. Southeast California/Southwest Arizona including KIPL and KBLH: Shower/storm activity stretches in a band from Imperial through northwest Maricopa county, with light showers passing near KBLH. Stronger storm activity was developing south of the border along the Baja Spine. Overall storm motion will be northerly, so expect at least shower development near KIPL into the evening. Additional showers/storms will develop across the area and track northward, with activity timed to diminish into the evening hours. Surface winds will hold southerly headings, but are likely to be more erratic and gusty with passing storms/showers. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Humidities and storm chances begin to increase Thursday with chances reaching southeast California by Saturday. Temperatures will be near normal Wednesday and Thursday (a bit above normal near and west of the Lower Colorado River Valley) before beginning to decrease late this week. Apart from thunderstorms, winds will follow familiar warm season patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Rogers PREVIOUS DISCUSSION...AJ AVIATION...Nolte FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 24, 1:58 PM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
158 PM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM FLOOD 3 NW SANTAN 33.17N 111.84W
07/24/2017 PINAL AZ MESONET
MARICOPA COUNTY FLOOD CONTROL STREAM GAUGE
INDICATING OVER FLOOD STAGE. EMERGENCY
MANAGER REPORTING MANY ROADS IN AREA FLOODED
AND CLOSED.
&&
KWLocal storm report, Jul 24, 2:56 PM PDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
256 PM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 5 ESE EAST MESA 33.38N 111.62W
07/24/2017 MARICOPA AZ LAW ENFORCEMENT
MULTIPLE LANES OF INTERSECTION CLOSED DUE TO
HIGH WATER.
&&
18Local storm report, Jul 24, 6:25 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
625 PM MST MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 2 NNW GOODYEAR 33.47N 112.43W
07/24/2017 MARICOPA AZ LAW ENFORCEMENT
COTTON LN NEAR MCDOWELL RD CLOSED DUE TO
FLOODING. DELAYED REPORT.
&&
18Special weather statement, Jul 24, 6:36 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST MON JUL 24 2017
AZZ532-CAZ565-250200-
Yuma AZ-Imperial County Southeast CA-
636 PM MST MON JUL 24 2017
...SPECIAL WEATHER STATEMENT...
At 636 PM MST/636 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Blaisdell, or near Fortuna Foothills, moving north
at 10 mph.
Heavy rain and winds in excess of 30 mph will be possible with this
storm.
Locations impacted include...
Yuma, Fortuna Foothills, Blaisdell, Araby and Kinter.
LAT...LON 3280 11459 3280 11434 3277 11433 3260 11435
3260 11456
TIME...MOT...LOC 0136Z 178DEG 10KT 3268 11446
ADSpecial weather statement, Jul 24, 7:00 PM PDT, 45 minutes before
Special Weather Statement National Weather Service Phoenix AZ 700 PM MST MON JUL 24 2017 AZZ531-532-536-250230- Gila River Valley AZ-Kofa AZ-Yuma AZ- 700 PM MST MON JUL 24 2017 ...SPECIAL WEATHER STATEMENT... At 659 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles east of Martinez Lake, moving northeast at 15 mph. Heavy rain and winds in excess of 30 mph will be possible with this storm. This storm is over Highway 95 north of Fortuna Foothills but will remain over mainly rural areas of southwestern La Paz and central Yuma Counties. LAT...LON 3283 11424 3290 11444 3318 11435 3307 11406 TIME...MOT...LOC 0159Z 203DEG 13KT 3294 11431 AD
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.